Beware Diethylene Glycol (DEG) Contaminates in CPAP Machines
Hopefully, users of Philips Bi-Level Positive Airway Pressure (Bi-Level PAP), Continuous Positive Airway Pressure (CPAP), and mechanical ventilator devices received recall notices on specified machines to address health risks associated with polyester-based polyurethane (PE-PUR) sound abatement foam in these devices. The soundproofing foam can degrade and result in a patient inhaling or ingesting diethylene glycol (DEG).
Is inhaling or ingesting diethylene glycol (DEG) bad? Yep, if the person encountering it wants to live.
Diethylene glycol (DEG) is used as a solvent. But, it can kill those who come in contact with it.
Diethylene glycol is used to manufacture polyester resins and polyurethanes. DEG is also used as a component in brake fluid, lubricants, wallpaper strippers, and heating/cooking fuel.
So how can you tell if you have been exposed to DEG? Well, not very easily. In addition to being poisonous, it is colorless and practically odorless.
The mechanism of harm primarily leads to renal difficulties, leading to metabolic acidosis and liver and kidney damage. Signs and symptoms of poisoning can include gastrointestinal symptoms such as nausea, vomiting, abdominal pain, and diarrhea. It also can lead to neurological symptoms like altered mental status, central nervous system depression, and coma.
A good prognosis depends on prompt diagnosis and treatment due to the high mortality rate DEG intoxication produces. Patients who survive but develop kidney failure remain dialysis-dependent.
Philips’ recall notice says: “The company continues to monitor reports of potential safety issues as required by medical device regulations and laws in the markets in which it operates. To date, there have been no reports of death as a result of these issues. Philips has received reports of possible patient impact due to foam degradation. The potential risks of particulate exposure include headache, irritation, inflammation, respiratory issues, and possible toxic and carcinogenic effects. The potential risks of chemical exposure due to off-gassing include headache, irritation, hypersensitivity, nausea/vomiting, and possible toxic and carcinogenic effects. Philips has received no reports regarding patient impact related to chemical emissions.”
Philips also warns patients using the affected products to only discontinue use in consultation with a physician. Realistically, the short-term exposure of patients to DEG, if any, may be so minute as to only produce the symptoms noted in the recall notice. … The real risk is long-term exposure.
So the recall notice makes good sense for Philips and patients.
From a legal perspective, though a patient has suffered toxic or carcinogenic exposure, it may take time and medical monitoring to discover the full extent of an injury. The device components Philips may seek to voluntarily replace may constitute evidence. Often, a company will request a return of a defective part and then destroy it, destroying the evidence.
It may be wise to consult an attorney in addition to consulting your doctor if you receive a recall notice.